Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 22, 2001, 6:57 PM CDT for McLean County, Woodford County, Illinois. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 22, 2001, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McLean County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:30 PM CDT | Thunderstorm Wind 55 E | Normal, IL | Several large tree branches and a small tree were blown down in Normal. In Lexington, at least 16 homes were damaged. Several reports of trees and tree limbs down were received, with some of the trees falling onto vehicles, causing damage. Damage estimates w |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KILX 222357 SVRSPI ILC113-203-230100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 657 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODFORD COUNTY IN CENTRAL ILLINOIS MCLEAN COUNTY IN CENTRAL ILLINOIS * UNTIL 800 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF GOODFIELD...OR ABOUT 10 MILES SOUTHWEST OF EUREKA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOODFIELD EUREKA DANVERS STANFORD CARLOCK NORMAL HUDSON BLOOMINGTON DAMAGING WINDS IN EXCESS OF 70 MPH WILL ACCOMPANY THIS DANGEROUS STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4073 8930 4039 8927 4029 8879 4064 8874 HEDGES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 2:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT WED AUG 22 2001 MODELS FAIRLY CONSISTENT FROM LAST 2 RUNS AND BLENDING ETA/AVN FOR THIS FORECAST PACKAGE. ETA DOES APPEAR TOO FAR S TONIGHT WITH FRONTAL BOUNDARY AND RUC HAS BETTER N POSITION SO ADJUSTED ETA FRONT N BY 100 MILES. FORECAST CHALLENGE IS ADDRESSING SLIGHT RISK OF SVR STORMS TONIGHT AND IF HEAVY RAIN NEEDED N OF I-70. SVR THUNDERSTORM WATCH 684 UNTIL 01Z/8 PM FOR N CWFA OR KPIA NWR GROUP. BOUNDARY AND ASSOCIATED CONVECTION SHIFT INTO AREAS S OF I-70 THU/THU NIGHT. NEXT IMPULSE FROM UT/AZ BORDER ARRIVES THIS WEEKEND WITH MORE CONVECTION AND MODELS SLOWER WITH THIS SYSTEM MOVING OUT EARLY NEXT WEEK. 18Z SURFACE ANALYSIS HAS 1010 MB LOW OVER NORTHCENTRAL IA JUST W OF KEBG WITH A WARM FRONT INTO CENTRAL WI WITH A QUASISTATIONARY OUTFLOW BOUNDARY OVER FAR N CWFA FROM EARLY MORNING CONVECTION THAT MOVED ACROSS WI/MI AND N IL. BOUNDARY ACTUALLY STARTING TO LIFT SLOWLY BACK N OUT OF CWFA LAST HOUR. SCT CONVECTION ALONG THIS BOUNDARY BY GALESUBURG CLOSER TO SW 40 KT LOW LEVEL JET. COLD FRONT EXTENDS SW INTO CENTRAL NE AND NW KS. MOSTLY SUNNY SKIES WITH TEMPS 86-94 AND DEWPOINTS IN LOWER 70S WITH HEAT INDICES 95 TO 105. SW WINDS 10-15 MPH AND GUSTS 15-25 MPH. CAP SO FAR KEEPING MOST OF CENTRAL IL DRY AS 700 MB TEMPS AT 10C. SHORT WAVE NEAR NE/IA BORDER MOVING E INTO N IL WITH FRONTAL BOUNDARY TURNING BACK S ACROSS N IL. GOOD MOISTURE CONVERGENCE ALONG BOUNDARY WITH SW 30 KT LOW LEVEL JET TO FUEL DEVELOPMENT OF MORE CONVECTION TONIGHT AND KEEPING LIKELY WORDING THOUGH MAINLY LATE EVENING AND OVERNIGHT CENTRAL GROUPS. WILL MENTION LOCALLY HEAVY RAIN N OF I-70 WITH PCPN WATER VALUES APPROACHING 2 INCHES AND TRAINING EASTBOUND CELLS. PROB40 CHANCE OF CONVECTION AFTER MIDNIGHT S OF I-70 WHERE CAP IN PLACE AND FURTHER AWAY FROM BOUNDARY. SPC DAY1 SLIGHT RISK AS FAR S AS BETWEEN I-70 AND I-72. CAPES OF 2500-3500 J/KG AND 35-45 KT DEEP WESTERLY SHEAR TO SUPPORT A FEW SUPERCELLS WITH LARGE HAIL AND HIGH WINDS MAINLY OVER IA/N IL AND INTO N CWFA THIS EVENING. BOUNDARY SHIFTS S INTO S CWFA THU WHERE GOOD CHANCE OF CONVECTION AND WILL CONTINUE PROB30 CHANCE N WHILE AREAS N OF I-74 APPEAR TO DRY OUT AS CLOUDS DECREASE WITH CANADIAN HIGH PRESSURE OVER MANITOBA MOVING INTO ONTARIO AND NOSES INTO NORTHERN IL. STILL HUMID WITH DEWPOINTS AROUND 70. KEEPING PROB40 CHANCE OF CONVECTION SOUTHERN 6 COUNTIES THU NIGHT. MOST OF CWFA APPEARS TO DRY OUT THU NIGHT/FRI FROM ENE FLOW FROM CANADIAN HIGH NEAR THE GREAT LAKES BUT STILL RATHER HUMID WITH DEWPOINTS 65 TO 70. DECENT SHORT WAVE OVER AZ/UT MOVES INTO THE CENTRAL PLAINS STATES FRI AND AROUND IL THIS WEEKEND. ETA APPEARS TOO FAST WITH SYSTEM WHILE AVN TOO SLOW. AVN STALLS DISTURBANCE AND QPF FIELDS OVER IL THRU 12Z/MON. WILL HAVE PROB30 CHANCE OF CONVECTION WEST FRI AFTERNOON AND ACROSS CWFA FRI NIGHT THRU SUNDAY. PLAN TO KEEP DRY AND LESS HUMID CONDITIONS MON-WED AS ANOTHER CANADIAN HIGH BUILDS IN FURTHER SOUTH ACROSS THE MIDWEST AND SEASONABLE TEMPS. GUIDANCE LOWS TONIGHT AROUND 70 ON TRACK. GUIDANCE HIGHS 80 TO 85 N AND UPPER 80S SOUTH THU OK. THU NIGHT LOWS AROUND 65 N AND UPPER 60S SOUTH. FRI HIGHS 80 TO 85 NE AND MID 80S SW. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI EE 070/086 066/084 067 07643 PIA EE 068/084 064/082 066 07632 DEC EE 070/085 065/084 065 07643 CMI EB 068/084 063/082 063 07642 MTO EB 070/086 066/084 065 07553 LWV EB 072/088 068/087 067 07354 .ILX...NONE. HUETTL
In the hours before
Local storm report, Aug 22, 6:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
630 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM YATES CITY IL WIND DAMAGE
08/22/01 KNOX POWER LINE BLOWN DOWN.
FROM WEATHER SPOTTER.
0610 PM YATES CITY IL 1.50 INCH HAIL
08/22/01 KNOX FROM WEATHER SPOTTER.
GOETSCHLocal storm report, Aug 22, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
638 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM 2 E HANNA CITY IL WIND DAMAGE
08/22/01 PEORIA TREES AND POWER LINES
BLOWN DOWN. OCCURRED AT THE
INTERSECTION OF ROUTE 116
AND TAYLOR ROAD. FROM
COUNTY ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:39 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 66 min |
| Aug 22, 6:07 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 53 min |
| Aug 22, 6:23 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 67 min |
| Aug 22, 6:35 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.